Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 92, NWS Northern Indiana

August 6, 2024Steuben County, Indiana; Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2024, 8:57 AM EDT for Steuben County, Indiana; Branch County, Saint Joseph County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 8:57 AM EDT (12:57 UTC)
Expired
Aug 6, 2024, 9:45 AM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Steuben County, IN, Branch County, MI, Saint Joseph County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 8:04 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:03 AM EDT, 2 hours 54 minutes earlier. Its key messages:

  • The first round of storms arrive near and north of the Michigan border early today.
  • Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
  • Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 6:03 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
603 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- The first round of storms arrive near and north of the Michigan
border early today.

- Additional storms with torrential and strong gusty winds should
develop late this afternoon over northern Indiana and northwest
Ohio.

- Cooler, dry and less humid Wednesday through Monday with highs
  75 to around 80.

&&

.DISCUSSION...
Issued at 313 AM EDT Tue Aug 6 2024

The first of two rounds of storms will arrive early today and mainly
impact areas near and north of the Michigan border. The storms were
associated with an upper level disturbance that topped the upstream
ridge this weekend and were moving southeast across the Upper
Midwest and Midwest. At this time, it appears heavy rain and strong
gusty winds will prevail; however, overall believe these storms
should remain below severe levels. There should be at least somewhat
of a break in convection before more storms develop south of the
front in the very unstable airmass by mid afternoon. The latest HRRR
favors storm development in the 19Z to 01Z window (3pm to 9pm EDT).
These storms are likely to have torrential rainfall as precipitable
water values hover near 2.25 inches. Strong gusty winds may
accompany the storms, but the latest high res/CAMs seem to favor
storms remaining below severe levels. Otherwise, cooler and
drier conditions will prevail after the rain ends tonight all
of the way into early next week. Highs through the period will
be in the 70s to around 80.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 603 AM EDT Tue Aug 6 2024

General VFR conditions into aftn. Pesky MVFR in fog continues over
nw IN yet will quickly lift after sunrise. Otherwise a few storms
possible this aftn yet for a time invof KFWA as composite
outflow/weak cold frontal zone shift south across the terminals.
Rapid dampening of shortwave disturbance aloft and presence of
capping inversion aloft pose considerable uncertainty to potential
for storms and kept with vcts mention there.

Thereafter stout post frontal nerly flow develops this evening with
likely IFR cigs in moist post frontal flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.

&&

DISCUSSION...Skipper
AVIATION...T
Hazardous weather outlook, Aug 6, 5:04 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
504 AM EDT Tue Aug 6 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Two rounds of thunderstorms are expected today. A weakening round of
storms early this morning may bring isolated strong wind gusts.

A second round of storms is possible this afternoon that may bring
damaging wind gusts east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ103-070915-
Northern La Porte-
404 AM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-070915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
504 AM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Aug 6, 5:26 AM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 AM EDT Tue Aug 6 2024

INZ005-012>015-020-022-023-103-104-116-203-204-216-061100-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Including the cities of Elkhart, Goshen, Nappanee, Knox,
North Judson, Bass Lake, Winamac, Francesville, Medaryville,
Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon,
Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico,
Michigan City, La Porte, Kingsbury, Fish Lake, South Bend,
Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster,
Leesburg, Wanatah, La Crosse, Union Mills, North Liberty,
New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake,
and Mentone
526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/

...Patchy dense fog early this morning...

Patchy dense fog with local visibilities down to or below one
quarter mile will be possible through sunrise.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:36 AM EDTSmall Craft AdvisoryIWX35 hr
Aug 6, 4:43 AM EDTBeach Hazards StatementIWXLaPorte35 hr
Aug 6, 9:34 AM EDTSevere Thunderstorm WarningIWXSteuben41 min
Aug 6, 9:44 AM EDTTornado WarningIWXSteuben31 min
Aug 6, 4:40 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 6, 5:05 PM EDTSevere Thunderstorm WarningIWXAllen13 min
Aug 6, 6:32 PM EDTSpecial Weather StatementIWXAdams13 min
Aug 6, 10:05 AM EDTSevere Thunderstorm WarningIWXFulton, Williams40 min
Aug 6, 10:41 AM EDTSevere Thunderstorm WarningIWXFulton, Henry, Williams49 min
Aug 6, 1:49 PM EDTSpecial Weather StatementIWXWilliams26 min
Aug 6, 2:04 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams41 min
Aug 6, 2:35 PM EDTSpecial Weather StatementIWXHenry25 min
Aug 6, 2:41 PM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam42 min
Aug 6, 3:33 PM EDTSevere Thunderstorm WarningIWXPutnam27 min
Aug 6, 4:08 PM EDTSevere Thunderstorm WarningIWXPutnam40 min
Aug 6, 4:46 PM EDTSpecial Weather StatementIWXAllen44 min
Aug 6, 7:51 AM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph39 min
Aug 6, 7:59 AM EDTTornado WarningIWXCass, Saint Joseph31 min
Aug 6, 8:19 AM EDTTornado WarningIWXBranch, Cass, Saint Joseph41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.